Virginia, 2021Heavy Rain in Virginia, July 8 to 9, 2021
July 8 to 9, 2021 · NWS RNK · 7 events in 2 counties and zones
Tropical Storm Elsa passed northward across eastern Virginia during the afternoon and evening of July 8th, 2021. 5 inches of rain during a 6-hour period, with the heaviest amounts along the eastern border of these counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Elsa passed northward across eastern Virginia during the afternoon and evening of July 8th, 2021. While the vast majority of heavier rainfall fell to the east of the NWS Blacksburg forecast area, a portion of the deformation zone developed over Halifax and Charlotte Counties, resulting in as much as 3.5 inches of rain during a 6-hour period, with the heaviest amounts along the eastern border of these counties. At the time, these counties were experiencing moderate drought conditions per the United States Drought Monitor, with 90-day precipitation leading up to the event some 3 to 6 inches below normal. As such, this rainfall was seen as beneficial to the area. Rainfall rates seldom exceeded 1 inch per hour, and no flooding was observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 5:51 AM EST, 9 minutes earlier.
Area forecast discussion, Jul 8, 5:51 AM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
651 AM EDT Thu Jul 8 2021
.SYNOPSIS...
Tropical Storm Elsa is expected to track from South Carolina to off
Long Island by early Friday, which will bring rain to the area
today. The region will remain warm and humid through the weekend
with a daily threat of afternoon thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 410 AM EDT Tuesday...
Speeding up exit of the rain associated with Elsa this evening.
No changes to the Flash Flood Watch. Little to no changes to track
and timing of Tropical Storm Elsa. Bulk of the heavy rain
potential will be between 12Z/8AM and 03Z/11PM. Have trimmed
back coverage of thunderstorms based on HRRR and HiResFV3
guidance and the amount of instability that is forecast today.
If areas west and north of the tropical cyclone get into
clearing between bands, there could be more instability and
therefore more potential for thunderstorms, especially this
afternoon.
Stayed close to WPC for rainfall amounts. Precipitable water values
already in the 1.6 to 1.8 inch range across southwest Virginia,
northwest North Carolina and southeast West Virginia. Expect
efficient production of rain and deep warm layer typical of a
tropical environment.
Stayed close to bias corrected MET guidance blended with the NBM to
keep maximum temperatures today in the 70s. NBM was reasonable for
lows tonight.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 350 AM EDT Thursday...
A cold front will cross overhead on Friday but later stall and
return as a warm front by Sunday.
A cold front should cross over the Mid Atlantic on Friday to bring
more showers and thunderstorms. Model soundings indicate anywhere
from 1,000 to 2,000 J/kg of CAPE by the afternoon, but there will
not be a lot of wind shear available. Regardless, the convection
should dissipate during Friday night as the cold front clears
Virginia but later stalls over South Carolina toward Saturday
morning. Weak high pressure will pass to the north and should bring
slightly cooler and drier air.
By Saturday afternoon, a low pressure system should organize across
the central Mississippi River Valley. It will buckle the stalled
frontal boundary across South Carolina and lift it back northward as
a warm front. As a result, shower and thunderstorm chances will
steadily rise from Saturday evening through Sunday evening. The
models project the highest concentration of convection to occur
during Sunday afternoon as the warm front heads north over Virginia
and places the Mid Atlantic back into the warm sector. Dewpoints
should notably increase as the moisture returns.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 350 AM EDT Thursday...
Hot and humid weather will persist throughout this period with
a daily threat of afternoon showers and thunderstorms.
While a low pressure system and its associated upper level low tries
to move eastward from the Plains on Monday, it will be blocked by a
strong upper level ridge retrograding from the Atlantic Ocean. This
ridge should become more pronounced over the Mid Atlantic and the
Southeast on Tuesday, which will be felt by the increase in the heat
and humidity. A capping inversion aloft could suppress the coverage
and intensity of anything that develops during this time. There will
still be orographical lift to yield some convection in the
mountains, but it may be rather isolated in nature by Tuesday
afternoon. The ridge will weaken and shift eastward toward the East
Coast on Wednesday. It should finally open the door for the upper
level low to traverse eastward into the Great Lakes. Consequently,
shower and thunderstorm chances should creep upward again.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 640 AM EDT Thursday...
Scattered showers with VFR ceilings and little to no visibility
restriction were over southern Virginia and northern North
Carolina. Ceilings will lower this morning, becoming MVFR from
south to north from 12-16Z/8AM-noon.
Heaviest rainfall axis will to be along east of a line from KDAN
to KLYH through early afternoon where tropical downpours will
reduce vsby to MVFR at times. Further west along and west of the
Blue Ridge, still expect rainfall with some reduced vsby/cigs
at times throughout the day. Thunderstorm chance will be limited
east of the Blue Ridge. Clear areas in the mountains between
bands of rain may allow enough instability to support isolated
to scattered thunderstorms in the afternoon.
Strongest winds stay further east closer to the Atlantic coast,
but areas in the Piedmont could have an occasional gust in the
20-30kt range during the day.
As winds turn to the north then west, rain will end. The
upslope west winds will bring stratus and IFR to LIFR clouds
into the western slopes of the central Appalachians overnight.
Have these lower clouds into KLWB and KBLF after midnight with
MVFR at KROA and KBCB.
Above average confidence for timing and locations of the
moderate to heavy rain.
Average confidence for ceiling, wind and visibility.
Extended Aviation Discussion...
Friday-Monday the threat of showers/storms will be limited to
the afternoon/evenings. Any locations that have rain during the
day may have patchy MVFR fog overnight.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ044-058-059.
NC...Flash Flood Watch through this evening for NCZ005-006.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/BMGHazardous weather outlook, Jul 8, 5:32 AM EST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
632 AM EDT Thu Jul 8 2021
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-045>047-
WVZ042>044-507-508-091045-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Campbell-Appomattox-Buckingham-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
632 AM EDT Thu Jul 8 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ044-058-059-091045-
Rockingham-Caswell-Pittsylvania-Halifax-Charlotte-
632 AM EDT Thu Jul 8 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Heavy Rain, Charlotte
- When
- July 8, 6:00 AM EST to July 9, 6:00 AM EST
- Where
- Charlotte County, 3.49 mi ENE of Formosa
- Reported by
- CoCoRaHS
- Coordinates
- 36.902, -78.593
CoCoRaHS observer VA-CH-1 recorded a 24-hour rainfall (ending 600 AM EST on July 9) amount of 1.97 inches associated with the passage of Tropical Storm Elsa to the east.
Heavy Rain, Charlotte
- When
- July 8, 6:00 AM EST to July 9, 6:00 AM EST
- Where
- Charlotte County, 1.01 mi NW of Red Oak
- Reported by
- CoCoRaHS
- Coordinates
- 36.790, -78.633
CoCoRaHS observer VA-CH-4 recorded a 24-hour rainfall (ending 600 AM EST on July 9) amount of 1.60 inches associated with the passage of Tropical Storm Elsa to the east.
Heavy Rain, Halifax
- When
- July 8, 12:00 PM EST to 6:00 PM EST
- Where
- Halifax County, 0.85 mi ESE of Centerville
- Reported by
- Mesonet
- Coordinates
- 36.726, -78.906
A personal automated weather station (Weather Underground: KVASOUTH16) recorded 1.35 inches of rainfall during a 6-hour period with the passage of Tropical Storm Elsa.
Heavy Rain, Halifax
- When
- July 8, 12:00 PM EST to 6:00 PM EST
- Where
- Halifax County, 1.91 mi ESE of Halifax
- Reported by
- Mesonet
- Coordinates
- 36.762, -78.887
A personal automated weather station (Weather Underground: KVAHALIF9) recorded 1.92 inches of rainfall during a 6-hour period with the passage of Tropical Storm Elsa.
Heavy Rain, Charlotte
- When
- July 8, 12:00 PM EST to 6:00 PM EST
- Where
- Charlotte County, 9.35 mi SW of Aspenwall
- Reported by
- Mesonet
- Coordinates
- 36.933, -78.950
A personal automated weather station (Weather Underground: KVANATHA3) recorded 1.82 inches of rainfall during a 6-hour period with the passage of Tropical Storm Elsa, which is between a 2- and a 5-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates.
Heavy Rain, Charlotte
- When
- July 8, 12:00 PM EST to 6:00 PM EST
- Where
- Charlotte County, 0.62 mi WNW of Harrisburg
- Reported by
- Mesonet
- Coordinates
- 37.033, -78.740
A personal automated weather station (Weather Underground: KVARANDO2) recorded 2.28 inches of rainfall during a 6-hour period with the passage of Tropical Storm Elsa. This was a 2-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates.
Heavy Rain, Charlotte
- When
- July 8, 1:00 PM EST to 7:00 PM EST
- Where
- Charlotte County, 1.19 mi SSE of Keysville
- Reported by
- Mesonet
- Coordinates
- 37.036, -78.468
A personal automated weather station (Weather Underground: KVAKEYSV3) recorded 3.47 inches of rainfall during a 6-hour period with the passage of Tropical Storm Elsa. This was a 10-year rainfall event per NOAA Atlas 14 Point Precipitation Frequency estimates.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in South Dakota, July 8, 20211 death · 4 injured · 1 event
- Damaging Winds in Tennessee, July 8, 2021$1.0 million · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Virginia, July 8 to 9, 202194 events
- Tornado and Damaging Winds in New York, July 8, 2021$169,000 · EF1 · 4 events
- Hail in Iowa, July 8 to 9, 2021$500,000 · 1 in hail · 4 events
- Tropical Storm in Virginia, July 8 to 9, 2021$270,000 · 15 events
- Flash Flooding in Texas, July 8, 2021$200,000 · 11 events
- Hail and Damaging Winds in Indiana, July 8, 2021$249,000 · 74 kt wind · 6 events
- Tropical Storm in North Carolina, July 8 to 9, 2021$155,000 · 9 events
- Hail in South Dakota, July 8 to 9, 2021$90,000 · 1.5 in hail · 9 events
- Tropical Storm in Maryland, July 8 to 9, 2021$105,000 · 5 events
- Flash Flood and Damaging Winds in New York, July 8, 2021$68,000 · 51 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971477, 971479, 971470, 971471, 971472, 971473, 971469.